Texas, 2018

Hail and Damaging Winds in Texas, June 30, 2018

June 30, 2018 · NWS AMA · 9 events in 3 counties and zones

Scattered thunderstorms developed near the surface trough from near or just west of Amarillo up to Guymon and moved eastward. Any storm that developed along the surface trough had abundant instability but modest wind shear and drier air near the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms developed near the surface trough from near or just west of Amarillo up to Guymon and moved eastward. Any storm that developed along the surface trough had abundant instability but modest wind shear and drier air near the surface. Thus, pulse type single cell to multicell storms producing down-bursts was the main threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 30, 7:24 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 30, 7:24 PM CST, 1 hour 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
824 PM CDT Sat Jun 30 2018

.UPDATE...
Band of SFC convergence finally sparking isold-sct storms in the
WRN Panhandles as a s/wv replaced the subsidence left behind by
previous one. This has helped lift the thumb on things. Outflow
from dying NM storms is about to reach these from behind. Also,
outflow approaching AMA from the east has just now shown itself
on radar and that could make things interesting if solid boundary
collision occurs. Trends and latest CAMs (ones picking up on this
activity at all) suggest favoring NRN counties and updated POPs to
decrease values to ISO across the south with SCT POPs (capped at
40%) across the north. Lowered pop in AMA, but certainly not out
of woods for potential TSTM impacts in the city and have some
concern for boundary collision that was not foreseen when update
was completed. Have seen strong storms and even a hail spike in
current activity, so can't rule out a few pulse severe storms, but
expect most activity will remain below severe limits.

&&

.PREV DISCUSSION... /Issued 633 PM CDT Sat Jun 30 2018/

AVIATION...
A low threat for TSTMS remains for all sites, but overall trends
in cloud development have not looked favorable in the past hour. A
cold front will bring a wind shift to the area late tonight from
north to south. Guidance has been trending toward a period of IFR
CIGS behind the front given NE winds which will provide a moist
upslope flow. Have opted to include this period of IFR CIGS in AMA
and DHT where best chcs for low clouds exists around and after
sunrise. Expect VFR conditions to return in the aftn. Better CHC
for TSTMs Sunday appears to be south of the area near the frontal
boundary.

PREV DISCUSSION... /Issued 328 PM CDT Sat Jun 30 2018/

.Corrected Long Term Discussion...

SHORT TERM...Tonight through Sunday morning... There are a few
interesting features to note in the short term forecast which could
have impacts on convective evolution through tonight. Latest upper
level analysis indicated mid/upper trough axis now moving over
central Rockies. Meanwhile, water vapor channels show MCS moving
northeast over Red River now moving into southwest corner of OK.
Remnants of a MCV can still be seen moving northeast now over south-
central KS while outflow from storms overnight have interacted to
form a more pronounced surface low over far southwest KS. A surface
trough extends southward into the west-central sections of the Texas
Panhandle. It seems that the initial round of convective activity
will be focused along the surface trough where a cu field has
already developed and further northwest where mountain convection is
already noted in northeast NM. A quick shower popped up over Donley
Co around 19z, but quickly dissipated as it moved into subsidence
region on the southwest side of the MCV and MCS. Over time, this
area of subsidence should weaken, as is already suggested with MLCIN
erosion per SPC mesoscale analysis. Moreover, expect isolated to
widely scattered thunderstorms to develop near the surface trough
from near or just west of Amarillo up to Guymon mostly after 21z,
moving eastward at 10 to 15 mph. There is uncertainty with how
storms will be able to persist as they move into the eastern
Panhandles, mainly due to uncertainty with subsidence in wake of
MCV. For now, decreasing pops to slight chance in the eastern
Panhandles. Any storm that can get going along the surface trough
(which may also be fighting some subsidence) will have MLCAPE of
2000 to 3000 J/kg and effective deep layer shear of 20 to 30 knots.
Thus, pulse type single cell to multicell storms with downburst
potential will be main threat given steep low level lapse rates and
1000-1500 J/kg DCAPE. Marginally severe hail also can't be ruled out
given large CAPE and 500mb temps around -6 deg C.

Storms this afternoon and evening shouldn't last long after sunset.
However, some modest WAA with LLJ developing ahead of cold front
could help maintain updrafts after sunset, especially with any
multicell clusters that can stay out of subsidence. The cold
front will sweep through the area between 06z and 12z, and can't
rule out an elevated storm or shower developing along this
feature, so kept chance pops in areas where moisture looked better
ahead of cold front mainly in the northeast zones. Otherwise,
some temporary low clouds will be possible along and behind the
front and expect winds to shift to the north and become gusty for
an hour or two.

Ward

LONG TERM...Sunday through Friday...
Longwave trough over the western United States will progress
eastward on Sunday, with a surface cold front plunging south and
clearing the CWA right around midday. High temperatures Sunday
afternoon should be about 5 to 10 degrees below today's values,
with most of the region forecasted to range from the mid 80s
northwest to near 90 southeast. Thunderstorm development is going
to greatly depend on mechanical lifting due to a passing shortwave
trough and/or the cold front to retreat far enough north to help
bring in warmer temperatures. As of the latest progged soundings,
a stout inversion layer exists around H7 for the entire region,
though there are some hi-res guidance suggesting that a convective
complex could form in west Texas and move into the far southern
combined Panhandles. Timing is going to be key, as MLCIN is
expected to increase after sunset but elevated CAPE between
1500-2500 J/kg will still be available to be acted upon. Have
opted to focus mainly low end slight chance PoPs in the areas
mentioned, and confidence in anything impacting our region late
Sunday into early Monday is low.

Thunderstorm chances exist on Monday as all model guidance favors
returning southerly flow into the CWA. Another longwave trough is
expected to dig into the western United States and bring the region
under southwesterly flow once more. A shortwave trough embedded in
this flow is expected to move across the combined Panhandles late
Monday afternoon into early Tuesday morning, with the left jet
entrance region focused over the area providing lift.
However, mitigating factors exist to include how much moisture
returns to the region and other ongoing convection upstream and
south of the area. Latest hi-res guidance has about 1000 to 1500
J/kg of MLCAPE favoring the western and central Panhandles, but
the wind profile below H5 is disorganized and 0-6 km bulk shear is
only around 10 to 15 kts. Thunderstorms are going to be potential
slow movers as a result of this profile, and updrafts are going to
have a hard time remaining sustained which will favor outflow
boundaries or other surface boundary features being the area of
focus. Eastward progression of these storms is going to be greatly
dependent on these factors. Have reflected this line of thinking
in the forecasted PoPs, with highest chances favoring the western
Panhandles.

Tuesday through Friday is going to see the ridge become reoriented
in such a manner that flow will be predominantly light out of the
south-southwest to southwest aloft for this period. Eastward
progression of thunderstorms off the New Mexico mountains will be
greatly limited in this flow regime, with the lowest PoP chances
centered on Wednesday (mostly due to ridge axis being over the
Panhandles that day). Model guidance continues to show a potential
tropical feature moving west across south and central Texas
Wednesday through Friday. Certainty is too low to determine if
this will have an impact on our region, so have opted to keep PoPs
going with prevailing pattern of flow becoming more easterly
towards the end of the work week. High temperatures will be at
it's hottest on Tuesday and Wednesday (upper 90s to near 100) as
ridge axis is overhead, decreasing to the lower to mid 90s
Thursday and Friday as easterly moist flow becomes established.

Bieda

AVIATION...Previous Discussion...18Z TAFs...
Chance for TSRA this afternoon and evening mainly for KDHT and
KGUY. Confidence is not high at this time, therefor TAFs only
reflect vicinity thunderstorms. If KAMA sees TSRA it will be later
compared to the northern terminals and a PROB30 group reflects
this timing. Winds will primarily be out of the south gusting up
to 30 kts at times in the first one to two hours of the period.
Then the winds will be around 15 kts primarily out of the south
until a front comes through, then winds will become northerly
between 08-11Z with the northern terminals being affected first.
Winds could briefly become gusty along the front. TAFs may have to
be amended for outflow winds from TS.

Hoffeditz/Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

88/88
Hazardous weather outlook, Jun 30, 1:39 PM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
239 PM CDT Sat Jun 30 2018

OKZ001>003-TXZ001>020-317-010745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
239 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms will form mainly across the
central and western combined Panhandles. Some of the storms may
become strong to marginally severe, with hail up to the size of
quarters and wind gusts up to 65 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Sunday through Tuesday night, and once again Thursday
through Friday, mainly during the afternoon and nighttime hours.
Some of these storms may become strong or marginally severe Sunday
night. However, widespread severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible today and tomorrow.

Bieda

In the hours before

Special weather statement, Jun 30, 6:55 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
755 PM CDT SAT JUN 30 2018

TXZ002-006-007-010145-
Hartley TX-Sherman TX-Moore TX-
755 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERMAN...NORTHWESTERN
MOORE AND EASTERN HARTLEY COUNTIES UNTIL 845 PM CDT...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorms
from near Cactus to 10 miles southwest of Cactus, moving northeast
at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Cactus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3632 10194 3610 10165 3589 10217 3597 10224
TIME...MOT...LOC 0054Z 230DEG 10KT 3595 10216

MJG

The radar

The Amarillo radar (KAMA), 94 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Moore

When
June 30, 8:25 PM CST
Where
Moore County, 0.89 mi SW of Cactus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.040, -102.010

Had leaves blown from trees.

Hail, Moore

When
June 30, 8:30 PM CST
Where
Moore County, 0.89 mi SW of Cactus
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
36.040, -102.010

Thunderstorm Wind, Moore

When
June 30, 8:30 PM CST
Where
Moore County, 0.89 mi NW of Cactus
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.060, -102.010

Power lines blown down near and on the road along highway 287 just north of Cactus. Time estimated by radar.

Hail, Hansford

When
June 30, 9:29 PM CST
Where
Hansford County, 0.69 mi S of Gruver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.260, -101.400

Late report of quarter sized hail.

Hail, Hansford

When
June 30, 9:33 PM CST
Where
Hansford County, 2.76 mi S of Gruver
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.230, -101.400

Late report of half dollar hail with moderate crop damage, time estimated from radar.

Thunderstorm Wind, Hansford

When
June 30, 9:42 PM CST
Where
Hansford County, 0.56 mi E of Spearman
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.200, -101.190

Late report of measured 58 mph thunderstorm wind gust.

Hail, Ochiltree

When
June 30, 10:22 PM CST
Where
Ochiltree County, 6.19 mi SSE of Farnsworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.200, -100.920

Nickel to quarter sized hail reported.

Thunderstorm Wind, Ochiltree

When
June 30, 10:22 PM CST
Where
Ochiltree County, 6.19 mi SSE of Farnsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.200, -100.920

Spotter estimated 60 mph wind gust.

Thunderstorm Wind, Ochiltree

When
June 30, 10:48 PM CST
Where
Ochiltree County, 14.26 mi SSE of Perryton Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
36.210, -100.650

Forest Service reported damage from winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771012, 771013, 771020, 771015, 771016, 771024, 771017, 771025, 771022.